On the basis of 11 years of national data on patient visits to US ambulatory health care facilities, we found that ADEs are a common complication of medication use among pediatric outpatients with more than half a million children seeking care annually in the outpatient setting. Of these, 43% occur in children <5 years old. While the majority of children are treated in outpatient clinics (78%), those children seen in emergency departments require greater medical intervention. The distribution of presenting symptoms is similar for the different age groups, but the medications implicated in ADEs vary according to age, with a large proportion of ADEs resulting from antimicrobial agents in the youngest children and increasing frequencies of ADEs related to central nervous system agents and hormones and synthetic substitutes among the older age groups. Overall, we found that chemotherapeutic agents were most likely to result in an ADE, followed by hormones and antimicrobial agents.
We defined ADEs as injuries occurring during therapeutic use of a medication, including adverse effects (eg, allergic reactions or nausea), accidental overdoses (eg, dosing errors or elevated drug levels associated with proper use of a medication), and secondary effects (eg, injuries due to medication-induced dizziness).5
This differs from the definitions used by some other studies which have also included overdoses resulting from taking the wrong medication, such as when a child finds and ingests a medication.11,14
We chose to exclude these cases and to focus only on ADEs that occur in patients taking a drug for medical therapy because this provides data that can inform clinical decisions by health care providers prescribing medications.
To our knowledge, this is the first study to examine ADE-related ambulatory visits comprehensively, including visits to office-based clinics, hospital outpatient clinics, subspecialty clinics, and emergency departments. A previous study examined ADEs among pediatric patients followed in 6 office practices and found an ADE rate of 16% among patients receiving medication prescriptions.10
Twelve percent of these were deemed to be serious events and, overall, 3% were preventable (eg, errors in drug administration) and 13% nonpreventable (eg, allergic reactions). Another study used the National Electronic Injury Surveillance System-Cooperative Adverse Event Surveillance Project to examine pediatric ADE visits to emergency departments nationally.7
The authors of this study estimated that a total of 158 520 (95% CI: 117 745–199 295) children seek care for an ADE in emergency departments every year. This number is slightly larger than our figure (131 142 emergency department visits) which may in part be because of our exclusion of unintentional ingestions. Similar to our findings, they report the highest proportion of cases among children <5 years old and found that antimicrobial agents were the most frequently implicated drug.
Another study examined emergency department ADE visits for antibiotics specifically.14
Although they did not include age-specific rates, they did report that the highest rate of antibiotic associated ADEs was among children younger than 1 year, with 15.9 visits per 10 000 medication visits. This finding is consistent with our data, which yields an estimated rate for this age group of 16.1 visits per 10 000 medication visits.
Children 0 to 4 years old comprised the largest group of ADE visits and had the highest case incidence with 13.2 ADE visits per 1000 persons. Although we cannot ascertain from our data the specific drug reactions resulting in these visits, 56% of these children presented with dermatologic symptoms, edema or swelling, or unspecified allergic symptoms, indicating that a large number of reactions were allergic in nature. This supports previous findings demonstrating rates of allergic reactions as high as 72% among children 0 to 4 years old with an ADE.11
Thus, the high frequency of ADEs among young children is likely related to first-time medication exposures revealing allergic reactions and underscores the importance of anticipatory guidance concerning these types of reactions by prescribing clinicians. Another potential contributor to the large number of ADEs in this age group are medication errors, because young children frequently receive medications available in multiple formulations and concentrations and are more sensitive to dosing errors.10
Among children 12 to 18 years of age, we found an increase in the number of ADEs related to central nervous system agents and hormones and synthetic substitutes. The rise in visits related to central nervous system agents likely reflects the increase in medication therapy for depression and other emotional and behavioral disorders during adolescent years.15,16
Adverse effects commonly associated with psychotropic medications include headache, agitation and other behavioral disturbances, and gastrointestinal symptoms.17
At the same time, teenaged girls are prescribed contraceptive medications, which are associated with dys-menorrhea, nausea and vomiting, and dermatologic conditions.18
Clinicians should be cognizant of these potential adverse effects and council patients appropriately when initiating therapy with these agents.
There are several limitations to the use of NAMCS and NHAMCS data for the measurement of ADEs. First, the information is limited to the data collected by using standard records, and we could not obtain additional information on the type of drug reaction, the preventability of the event, or the patient outcome. We were also unable to determine the specific medications implicated in ADEs in many cases, which limited our ability to calculate exact frequencies for medication classes associated with ADEs. Second, the identification of ADEs is subject to underreporting and misclassification. Physicians may not recognize a symptom as an adverse effect of a medication or may fail to include the ADE in the list of adverse effects or diagnoses, particularly for patients presenting with multiple problems. It is also possible that some cases were incorrectly classified as an ADE, although we were careful to exclude all cases which might be related to drug abuse, use of an illicit substance, intentional overdose, or administration of the wrong medication. Third, we were unable to perform additional age-specific analyses because of the small sample size and could not determine age-specific frequencies of ADEs for all the symptom types and medication classes or for specific medications. Finally, as is the case with all survey data, these data are retrospective and subject to incompleteness, inaccuracies, and coding errors, although the NCHS uses rigorous quality control measures at multiple stages of the data collection and preparation process.